Your doctor decided to treat you because your tests showed that your TSH was above range, due to the effect of high levels of antibodies associated with an autoimmune disorder called Hashimoto's Thyroiditis. Now that you are on a relatively small dose of T4 med that has reduced your TSH back within range, the doctor says you are fine. Not so.
To understand what you need let me first explain that hypothyroidism is not just "inadequate thyroid hormone", correctly sensed by the pituitary gland which then secretes TSH. Instead it is correctly defined as " insufficient T3 effect in tissue throughout the body, due to inadequate supply of, or response, to thyroid hormone". Suboptimal T3 effect in any or all tissues of the body causes hypothyroid symptoms.
Doctors misunderstand that the objective of treatment should be to alleviate your hypothyroid symptoms, not just to get TSH test results back within the so-called "normal" range. Many of us have found that we required FT4 around mid-range, and FT3 in the upper half of its range, and adjusted from there as needed to relieve symptoms. There was a recent, important study that quantified for the first time the effect of FT3 on the incidence of hypothyroids symptoms. The authors concluded that, "Hypothyroid symptom relief was associated with both a T4 dose giving TSH-suppression below the lower reference limit and FT3 elevated further into the upper half of its reference range. "
Your FT4 is only at 30% of its range, and your FT3 is only at 12.5% of its range. So you need gradual increases in your med dosage as required to relieve your hypo symptoms. Since you said you have no access to T3 med, that means your T4 med dosage will likely have to be high enough to get your FT4 near the top of its range, in order to try and get FT3 high enough to relieve symptoms. That would surely result in a suppressed TSH and alarm your doctor. In order to help with conversion of T4 to T3, and raise your FT3 level, you should also test for ferritin and supplement as needed to get to a min. of 100. Selenium is also a help to conversion, so some of our members have recommended eating one Brazil nut daily. They are high in selenium.
Just as a forewarning, most doctors would respond to a suppressed TSH in the treated state as being thyrotoxicosis: due to over treatment, and decide to reduce your med dosage. That is also incorrect. Our bodies usually get a continuous low flow of thyroid hormone from the gland. When you take thyroid hormone adequate to relieve symptoms all in one dose it spikes your FT4 level and to a lesser degree your FT3 level and suppresses TSH for most of the day. A suppressed TSH does not mean you have become hyper unless there are hyper symptoms due to excessive levels of FT4 and FT3.
I expect that you are going to have to provide your doctor with enough info to persuade him to treat clinically, for symptoms, rather than just lab test results. If you will click on my name and then scroll down to my Journal, there is a one page Overview and a link to a paper on Diagnosis and Treatment of Hypothyroidism: A Patient's Perspective. In the Overview and the paper you will find a lot of supporting scientific evidence for everything I have listed above.
Although Meriam's symptoms sometimes are identified as hyperthyroid, perhaps surprisingly they are frequently related to hypothyroidism as well. There is a site linked below where the author has accumulated a list of over 300 symptoms gathered from thyroid experts around the world, plus additional symptoms from her research. If you look through the list you will find Meriam's symptoms.
So in view of the above and her two sets of thyroid tests with low FT4 and FT3 it seems much more likely that her issues are from low thyroid.
I totally agree with you on not self-medicating unless there is no other option and it is an extreme situation. I thought that Hashi's has a period of hyper followed by consistently being hypo. I haven't been aware of Hashi's causing fluctuations day to day. I would like to read about this if you have any links. Thanks.
And we should also mention that there are a couple of variables that when deficient can cause reactions as thyroid medication is increased. Two of those are reported to be cortisol and ferritin. So Merriam should make sure to also get those tested. She mentioned she is already taking D3 and B12 supplements.
Thank you Sarahjogs and gimel for your valuable response.In fact what I mean with not taking my dose 24 hours before the test is that I did not take my morning dose until I have the test so my last dose was 24 hours before the test not 48 hours.I know that my symptoms seems hyper more than hypo and I did not know the reason.I have a flare up since April and I read during flare up the immune system attack the thyriod and the damaged thyriod cells realease their horomones into the blood which made the patient a temporary hyper.but my tests does not indicate I am hyper at all.also, These are the first tests my doc asked and he actually asked for TSH alone but I have done the three to know what is my situation.Even if I stay on 50 dose, I experience the heart beats,and the other hyper symptoms so I am very confused.
I would definitely get tested for cortisol and ferritin.
just thought I'd mention that there are a number of members' messages on this site, where they reported palpitations with hypothyroidism. Also, I ran across a member's message where he said, "When hypo, before hashimoto diagnosis, and after but low in ranges, I could not take heat very well and sweated much more than usual".
All I know is I had PVC’s (pre ventricular contractions). And once I started taking T4 thyroid medication, they have almost completely gone away. As long as I do not over do caffeine!
My wife has fast heart rate. She is now on a high dose of both T4 and T3. And her heart rate did not increase with it. Nor does the rate decrease with dose cut. Only with dose cut she feels horrible and hypo! The cardiologist went crazy. But they didn’t know what they’re talking about! As they were100% positive it was the T3 dose. WRONG! At least in my wife's case!
All I can say is that palpitations and even rapid heart rate were both cured or not effected by increased thyroid.
So hypo in both cases would have by “traditional” symptoms said we were over medicated and hyper. Yet in BOTH cases we were or remained hypo! Snd frlt better with increased dose.
This was just OUR personal experience and everyone is different!